St. Lawrence River, 2021Marine Thunderstorm Wind in St. Lawrence River, August 7, 2021
August 7, 2021 · NWS BUF · 1 event in 1 county or zone
A west to east oriented line of thunderstorms evolved north of ON-401 through the afternoon hours on August 7. This line eventually evolved into a bit of a bowing segment as it took on a more northeast to southwest orientation during the evening hours while crossing the St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A west to east oriented line of thunderstorms evolved north of ON-401 through the afternoon hours on August 7. This line eventually evolved into a bit of a bowing segment as it took on a more northeast to southwest orientation during the evening hours while crossing the St. Lawrence Valley. This resulted in downed trees on Grindstone Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 7, 1:54 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 7, 1:54 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
254 PM EDT Sat Aug 7 2021
.SYNOPSIS...
A weak trough of low pressure will slowly cross the area through the
rest of the weekend, bringing a chance for scattered showers and
thunderstorms mainly during the afternoons and evenings.
Temperatures and humidity levels will continue to trend upward with
above normal temperatures lasting through most of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
A broad upper level trough over the Ohio River Valley will continue
to flatten as it slowly drifts towards our area through the weekend.
Diurnal instability combined with the increased synoptic forcing is
allowing for some scattered convection this afternoon... Primarily
along and inland of lake breeze boundaries and across the higher
terrain in the Southern Tier. Lake shadows northeast of the Lakes
are helping to minimize shower/storm chances, with more breaks in
the cloud cover favored in these areas. Better organized or severe
storms will still be unlikely as winds through the layer will be
light with 0-6km shear weakening through the day. Stronger
convection will be found near the St. Lawrence through this
afternoon as a stalled frontal boundary sits just north of the area,
though these stronger storms are otherwise expected to remain north
of Jefferson County.
Although widespread heavy rain is not expected, the weak flow and
precipitable water values nudging towards 1.5 inches may result in
locally heavy rainfall with any slow moving storms. Coverage will
remain scattered in nature, with the majority of the day staying
rain-free at any given location. High temperatures will generally
top out in the low to mid 80s.
Upper trough axis moves into western NY this evening. With weakening
lake shadows, this feature may actually bring a slightly better
chance for a few showers to areas northeast of Lake Erie. Otherwise,
lingering showers and storms will gradually taper off through the
early overnight, however with the trough still across the area
widely isolated activity can't be ruled out during the second half
of the night as well. Overnight lows will only fall back into the
mid to upper 60s, some low 60s on the higher terrain.
A few showers may linger east of Lake Ontario Sunday morning as the
trough axis lies on the eastern periphery of the area. The
previously mentioned stalled frontal boundary now draped across Lake
Ontario could cause some extra shower/thunderstorm activity in the
afternoon, mainly in the North Country. A weak mid-level shortwave
tracking into lower Great Lakes along with minor low-level
convergence could also result in scattered showers and thunderstorms
during the afternoon generally from WNY to the Finger Lakes region.
Continued weak environmental shear and instability should keep
stronger thunderstorm development at bay. Daytime highs will reach
the low to mid 80s, though slowly climbing dewpoints will make it
feel a bit more humid.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Water Vapor imagery this afternoon displays a vorticity maximum in
the base of a mid level shortwave trough just to the north of
Denver. A second mid level trough is seen over the Ohio Valley.
These features will shift eastward, such that Sunday Night and
Monday we'll be squeezed between the shortwave trough to our west,
and lingering mid level trough along the Atlantic seaboard. This
should bring a dry period with increased subsidence over our region.
Instability Monday along lake breeze boundaries may bring a spot
shower or thunderstorm.
It will not be until later Tuesday, this as the mid level trough to
our west nears our region that showers and thunderstorms will
noticeably increase in coverage area. With the influx of deeper
moisture, and lift ahead of the mid level trough showers and
thunderstorms will blossom. The wind field is not overly impressive
for expansive growth to the storms, but a very moist airmass with
PWATS 1.75 inches and greater could lead to drenching downpours.
As this mid level trough crosses Lake Ontario Tuesday Night,
convection could linger deep into the evening hours, especially east
of Lake Ontario. Given the very warm and now muggy airmass a spot
shower or thunderstorm will remain possible throughout the night
across WNY.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Hot and humid weather will continue Wednesday and Thursday, with
deep moisture in place and subtle shortwaves bringing a chance of
mainly afternoon and evening showers and thunderstorms. Weak flow
and limited shear will limit the severe weather potential to more
localized pulse storms. However, there will be a risk of locally
heavy rain and flooding from any slow moving or training storms.
The most significant feature in the long term will be the passage of
a strong cold front, with 12Z model consensus bringing this through
on Friday. This stands the best chance to produce widespread
convection, along with more wind shear which could increase the
potential for severe weather. This bears watching, but still lots of
uncertainty this far off.
The front should move east of the area by Saturday, with cooler
weather and dry conditions for the start of next weekend.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms this afternoon, mainly from the
Southern Tier up thorugh the Finger Lakes region inland of the lake
breeze boundaries. Lake shadows northeast of the lakes will minimize
shower/storm chances. Otherwise, mainly VFR conditions conditions as
weak high pressure continues to depart to the east.
Areas that do see rain will likely see low VFR CIGS. However,
localized IFR/MVFR (VSBY) conditions will be possible in any
stronger showers/storms. Activity will wane overnight with mainly
VFR conditions expected through tomorrow morning, although some
localized valley fog cannot be ruled out once again tonight,
especially if skies at least partially clear.
Outlook...
Sunday...Mainly VFR. A chance of a few isolated showers and
thunderstorms.
Monday...VFR.
Tuesday through Thursday...Mainly VFR with a chance of
afternoon showers and thunderstorms.
&&
.MARINE...
Generally light winds and negligible waves of less than 1 foot
expected through early next week, with a series of weak systems
moving across the area. Winds will remain less than 15 knots through
Monday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...PP
NEAR TERM...PP
SHORT TERM...Thomas
LONG TERM...Apffel
AVIATION...PP
MARINE...Apffel/JM
Hazardous weather outlook, Aug 7, 3:23 AM EST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
423 AM EDT Sat Aug 7 2021
NYZ001>008-010>014-019>021-085-080830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
423 AM EDT Sat Aug 7 2021
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
423 AM EDT Sat Aug 7 2021
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
JLA
Marine Thunderstorm Wind, St Lawrence River Above Ogdensburg Ny
- When
- August 7, 4:45 PM EST
- Where
- St Lawrence River Above Ogdensburg Ny forecast zone, 3.14 mi NNW of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 44.280, -76.120
Media reported trees were downed on Grindstone Island in the middle of the St. Lawrence River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 202117 deaths · 6 events
- Tornado and Flash Flooding in Wisconsin, August 7 to 11, 2021$1.0 million · EF3 · 24 events
- Hail and Damaging Winds in Nebraska, August 7 to 8, 2021$4.2 million · 1.75 in hail · 11 events
- Flood and Damaging Winds in Kansas, August 7 to 8, 2021$105,000 · 56 kt wind · 13 events
- Tornado and Hail in Wisconsin, August 7, 2021$29,000 · EF1 · 7 events
- Flash Flooding and Hail in Nebraska, August 7, 20211.5 in hail · 40 events
- Damaging Wind in Iowa, August 7, 2021$50,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 7, 2021$1,000 · 3.5 in hail · 20 events
- Hail and Damaging Wind in Indiana, August 7, 2021$20,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in Kansas, August 7, 20212.5 in hail · 16 events
- Rip Current in Minnesota, August 7, 20211 injured · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 20211.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965357.